Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Gaylord, MI

August 30, 2001Arenac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 30, 2001, 11:04 PM EDT for Arenac County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2001, 11:04 PM EDT (03:04 UTC)
Expired
Aug 30, 2001, 11:30 PM EDT
In force
26 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1666 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1666 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS53 KAPX 310304
SVRAPN
MIC011-310330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1104 PM EDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARENAC COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1130 PM EDT

* AT 1100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF AU GRES TO 2    
  MILES SOUTHEAST OF STANDISH...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  AU GRES AROUND 1115 PM EDT

THESE THUNDERSTORMS PRODUCED DIME SIZED HAIL IN STANDISH AT 1050 PM 
EDT.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 10:15 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 30, 10:15 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1015 PM EDT THU AUG 30 2001

INITIAL COLD FRONT WAS PUSHING INTO THE EASTERN UP AND ACROSS
EASTERN LAKE MICHIGAN...WHILE A SECONDARY COLD FRONT WAS PRESSING
SOUTH ACROSS N/W LAKE SUPERIOR.

AHEAD OF THE INITIAL FRONT ACROSS NORTHERN LOWER MICHIGAN...A LINE
OF SHOWERS AND THUNDERSTORMS WAS LOCATED JUST NW OF AN APN TO HTL
LINE...MOVING EAST. STRONGEST THUNDERSTORMS WERE MOVING THROUGH
MISSAUKEE/ROSCOMMON COUNTIES...COUNTIES...WITHIN WEAKENING NORTHERN
ARM OF A LEWP. PER LAPS DATA DEPICTING HIGHEST CAPES...1100 TO 1500
J/KG...SOUTH OF M-55...WILL MONITOR THAT AREA...ESPECIALLY
GLADWIN/ARENAC COUNTIES...FOR THE POTENTIAL OF STRONG WIND GUSTS
UNTIL MIDNIGHT. FARTHER NORTH...SHOWERS AND THUNDERSTORMS WITHIN
AN AXIS OF CAPES AROUND 1000 J/KG HAVE REMAINED WELL BELOW SEVERE
LIMITS FOR THE PAST FEW HOURS...AND THEY SHOULD TEND TO WEAKEN AS
THEY PUSH INTO MORE STABLE AIR...CAPES AS LOW AS 500 J/KG...ALONG
THE LAKE HURON SHORELINE.

ASSOCIATED WITH SECONDARY FRONT...SCATTERED SHOWERS WERE MOVING SE
ACROSS LAKE SUPERIOR.

FORECAST UPDATE WILL KEY ON POSITION OF ONGOING LINE OF SHOWERS AND
THUNDERSTORMS...AND ON PROGRESS OF SECONDARY FRONT OVERNIGHT.
WILL FORECAST SHOWERS/THUNDERSTORMS ENDING ACROSS THE SE. ACROSS
THE EASTERN UP...18Z MESOETA/0Z RUC SUGGEST THAT COVERAGE OF SHOWERS
ALONG SECONDARY FRONT WILL DIMINISH OVERNIGHT AS UPPER JET AXIS
SETTLES SE OF LAKE SUPERIOR...BUT RESIDUAL MOISTURE WILL JUSTIFY
MENTION OF ISOLATED SHOWERS ACROSS THE EASTERN UP. IN
BETWEEN...ACROSS N/W COUNTIES OF NORTHERN LOWER MICHIGAN...
APPEARS THAT INITIAL FROPA WILL BE DRY. ISOLATED SHOWERS COULD SPILL
INTO THE REGION BEFORE 12Z AS SECONDARY FRONT PUSHES INTO THE
REGION...BUT THIS WILL LIKELY HAPPEN AFTER 9Z...IF AT ALL...SO WILL
LEAVE TO MID SHIFT TO MONITOR TRENDS AND POSSIBLY ADD POPS FARTHER
SOUTH FOR EARLY FRIDAY.

.APX...NONE.

ROWLEY

In the hours before

Local storm report, Aug 30, 11:02 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1102 PM EDT THU AUG 30 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1053 PM    STANDISH                  MI   .75 INCH HAIL
08/30/01   ARENAC                         REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.